Colorado, 2006

Flash Flood in Colorado, July 19, 2006

July 19, 2006 · NWS GJT · 1 event in 1 county or zone

Heavy rain producing thunderstorms caused water, mud, and debris to flow across Highway 330 in the vicinity of mile marker 7 between Molina and V Road in the Anderson Gulch area. The mud and debris depth on the road ranged from 6 inches to 3 feet deep and made the road impassable.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms caused water, mud, and debris to flow across Highway 330 in the vicinity of mile marker 7 between Molina and V Road in the Anderson Gulch area. The mud and debris depth on the road ranged from 6 inches to 3 feet deep and made the road impassable. The deluge of water reportedly overwhelmed an 8-foot culvert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 19, 1:30 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 19, 1:30 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT WED JUL 19 2006

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
WE WILL REMAIN IN THE GRIPS OF MONSOONAL FLOW WITH MOISTURE HOLDING
OR EVEN INCREASING THROUGH EARLY FRIDAY BEFORE WE SEE HINTS OF
DRYING. A WEAK WAVE SEEN ON WATER VAPOR AT MID DAY WILL MOVE OVER THE
UNITAH BASIN BY LATE AFTERNOON. THIS STARTED CONVECTION ON THE
TAVAPUTS A BIT EARLY...WITH THE SAN JUANS FIRING RIGHT ON SCHEDULE.

LOOKS LIKE THIS WAVE ELONGATES JUST NORTH OF THE CO/WY BORDER
YIELDING GREATER INSTABILITY THIS EVENING. WILL INCREASE SKY COVER...
TEMP AND POP A BIT TONIGHT.

THURSDAY WILL BE SIMILAR TO TODAY AND THEN FRIDAY WILL BEGIN TO SEE A
DECREASE IN THE PRECIP WITH MORE OF THE CONVECTION CONCENTRATED ALONG
THE DIVIDE AND THE SAN JUANS. DJC/21

.LONG-TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
RIDGE REBUILDS IN UT-NV AND CLAIMS SQUATTER RIGHTS. THIS GENERALLY
LIMITS MONSOONAL MOISTURE AND SENDS AFTERNOON TEMPS SOARING ABOVE
AVERAGE AND PROBABLY TO NEAR RECORD LEVELS. FRI-NIGHT...TROF DIGS
INTO THE OHIO RIVER VALLEY WITH THE WESTERN EXTENSION DROPPING A WEAK
FRONTAL BOUNDARY DOWN THE FRONT RANGE AND BACKDOORING INTO THE SAN
JUANS. THIS IS STRONGER IN THE GFS. OTHERWISE THE BEST CHANCE OF
RAINFALL REMAINS OVER THE SOUTHERN MTNS.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

DJC/JOE
Hazardous weather outlook, Jul 19, 5:00 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED JUL 19 2006

COZ001>014-017>023-UTZ022>025-027>029-201200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND THIS
EVENING.  MANY STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS...BUT BRIEF HEAVY RAIN WILL OCCUR WITH SOME
OF THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN WITH
FREQUENT LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAIN SHOWERS.

FRIDAY THROUGH SUNDAY...THE THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS WILL BE REDUCED AND PRIMARILY CONFINED TO THE WESTERN
COLORADO MOUNTAINS AND SOUTHWEST COLORADO.

MONDAY AND TUESDAY...ONLY ISOLATED THUNDERSTORMS CAN BE EXPECTED
OVER SOUTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Grand Junction radar (KGJX), 22 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mesa

When
July 19, 4:45 PM MST to 6:55 PM MST
Where
Mesa County, 4 mi W of Collbran
Reported by
TRAINED SPOTTER
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524303.